Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Blacksburg, VA

August 30, 2018Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 30, 2018, 4:55 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2018, 4:55 PM EDT (20:55 UTC)
Expired
Aug 30, 2018, 7:56 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:17 PM EDTFLASH FLOOD1 E Princeton, WVHIGH WATER COVERING KIRK ST IN PRINCETON.
Aug 30, 6:17 PM EDTFLASH FLOODSse Princeton, WVMERCER COUNTY DISPATCH REPORTED STAFFORD ROAD IN PRINCETON FLOODED. FIRE DEPT HAD ROAD CLOSURE SIGNS POSTED FOR THE FLOODED ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS51 KRNK 302055
FFWRNK
WVC055-089-310300-
/O.NEW.KRNK.FF.W.0072.180830T2055Z-180831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
455 PM EDT THU AUG 30 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  South central Summers County in southeastern West Virginia...
  Southeastern Mercer County in southeastern West Virginia...

* Until 1100 PM EDT Thursday

* At 454 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  fallen in less than an hour. Flash flooding is expected to begin 
  shortly. This is an upgrade to a previously issued advisory.

* Some locations that will experience flooding include...
  Princeton...
  Athens...
  Lerona...
  Lick Creek...
  and Kegley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3755 8093 3745 8087 3731 8107 3738 8116

$$

JR
2 follow-up statements
378 
WGUS71 KRNK 302217
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
617 PM EDT THU AUG 30 2018

WVC055-089-310300-
/O.CON.KRNK.FF.W.0072.000000T0000Z-180831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Summers WV-Mercer WV-
617 PM EDT THU AUG 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR 
SOUTH CENTRAL SUMMERS AND SOUTHEASTERN MERCER COUNTIES...

At 614 PM EDT, local law enforcement reported high water from 
earlier slow moving thunderstorms on Stafford Drive and Kirk Street 
in Princeton. Several flooded roads were also in Athens. Though 
excessive rains from earlier have lightened, rainfall may again 
increase in intensity as thunderstorms over Bland County progress 
northward. Flash flooding is already occurring.

Some locations that will experience flooding include...
Princeton...
Athens...
Lerona...
Lick Creek...
and Kegley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3755 8093 3745 8087 3731 8107 3738 8116

$$

Loconto
380 
WGUS71 KRNK 302356
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
756 PM EDT THU AUG 30 2018

WVC055-089-310005-
/O.CAN.KRNK.FF.W.0072.000000T0000Z-180831T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Summers WV-Mercer WV-
756 PM EDT THU AUG 30 2018

...THE FLASH FLOOD WARNING FOR 
SOUTH CENTRAL SUMMERS AND SOUTHEASTERN MERCER COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Flooding was reported on roads in Princeton and 
Athens. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3755 8093 3745 8087 3731 8107 3738 8116

$$

Loconto

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:10 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 30, 3:10 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Thu Aug 30 2018

.SYNOPSIS...
A cold front is forecast to weaken as it approaches the Mid-
Atlantic Region this afternoon and Friday, with little or no
change in airmass expected for our region. Convergence along the
front will aid in the development of scattered showers to
numerous showers and thunderstorms. For the Labor Day weekend,
the front will dissipate as high pressure along the southeast
Atlantic Coast dominates the weather pattern going into the
first full week of September.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

A wavy cold front which was stretched from Boston MA to
Richmond VA, west to Charleston WV and south to Nashville TN
this afternoon will move very little this afternoon and will
likely wash-out prior to reaching our forecast area this
evening. It will however, result in higher chances for
measurable rainfall this afternoon into this evening as it will
provide a boundary for scattered to numerous showers and
thunderstorms, especially for areas closer to the front (north
of HWY 460). Greatest potential through this evening appears to
be from West Virginia into north-central Virginia where strong
heating will lead to MUCAPE of around 2000-2500 J/Kg. Lee trough
east of the mountains will bisect the front over northern and
central VA, and this is where greatest convergence and pooling
of higher theta-e airmass will also occur. Winds aloft remain
weak, but with strong surface heating and inverted-V
environmental profiles, cold pool from developing storms may
allow for storm clusters and better organization.

Both SPC and WPC have mesoscale discussions out for the area.
Due to lack of jet support aloft, storms this afternoon will be
disorganized and lack the potential for becoming severe, but can
not rule out an isolated strong pulse storm with very warm
temperatures and high dew points. WPC concern is with PWAT
values being above normal and weak flow aloft that slow moving
storms may produce flash flooding. Given that we have been very
dry the last several days and creeks and streams are running
low, it will take very high rainfall rates of 4-6 inches per
hour or training of storms to produce any hydro problems. For
now, we will handle weather threat with short fused advisories
or warnings and do not plan to issue any watches (severe or
flooding).

For tonight, loss of daytime heating will bring demise to
shower/storm activity with debris cloudiness limiting fog
formation. Pending progression of any storm activity during the
day, there may be a wind shift from thunderstorm outflow,
favoring some sort of northerly component overnight, but light.
The 850 mb winds maintain a westerly component, so other than
potential rain cooled air, no change in airmass will take
place... thus yielding another muggy night with high elevated
dewpoints.

Models display a surface reflection along the washed-out
boundary/lee trough late in the afternoon, which will generate
another round of scattered to numerous showers. Areas that did
not see many storms this afternoon should see activity tomorrow
afternoon. Lingering outflow boundary could also play a role in
the weather tomorrow. Similar temperatures are expected tomorrow
with upper 80s to lower 90s again for areas along and east of
the Blue Ridge and 80s in the mountains and mountain valleys.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 145 PM EDT Thursday...

During this portion of the forecast, an upper level high
centered off the coast of the Carolinas will make gradual
progression westward. This pattern will be conducive to an
airmass that has temperatures averaging ten degrees above normal
and high dew points. Diurnal showers and storms are expected,
given the moisture rich atmosphere and the fact that the
strongest part of the capping inversion will still be east of
the area for most of this time period. The showers and storms
will be slow movers, thus the potentiall for locally heavy rain
will be in play as well. The best coverage is expected to be
over the mountains where the influence of orographic and
differential heating effects will add a little weak low level
convergence to the mix.

During the overnight hours, late night and early morning patchy
fog is expected, especially in the mountain and river valleys.

Forecast confidence in the above part of the forecast is high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1130 AM EDT Thursday...

During this portion of the forecast, our region will remain
locked within a strong summer-like pattern. A broad upper high
will be positioned almost overhead, diverting the jet-stream
well to our west and north. The persistent high will mean a
continuation of temperatures averaging about ten degrees above
normal with humidity levels on the sticky side.

Shower and thunderstorm potential will be limited to primarily
diurnal activity, with the best coverage across the mountains
where there will be the extra weak lifting mechanism the result
of orographical influences and differential heating.

Thursday may prove a bit more questionable. The operational
06Z/2am GFS hints at a cold front trying to break down the upper
ridge and approach the area on this day, thus ramping up
precipitation chances notably, especially in the west. It's
European and Canadian counterparts are not as agressive with
this feature, and keep the area locked under the dominate upper
ridge.

Forecast confidence during this portion of the forecast is
moderate to high, with Thursday being the biggest question mark
for the reasons listed.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

Medium confidence in forecast trends this period.

VFR conditions will continue to prevail across the vast
majority of the region during most of the 24 hour TAF valid
period.

Proximity of frontal boundary will result in better coverage of
showers/storms this afternoon and evening, so will have VCTS in
most of the terminals for the afternoon and evening...esp
across WV/VA. The better coverage of storms will occur north of
HWY 460 through 02z/10P...scattered coverage south.

Extended Discussion...

For Friday, the area will see a repeat round of showers and
storms as a cold front moves into the area from the Ohio Valley.
This front is expected to dissipate over the area this weekend
as high pressure remains anchored along the southeast Atlantic
Coast. The general idea is this will be a more active period of
the forecast with greater opportunity for variable/gusty winds,
and areas of sub-VFR conditions. Once the front dissipates we
will return to a more typical pattern with any
shower/thundershower threats tied to the diurnal cycle, peak
heating part of the day, and cloud-buildups initiating over the
higher terrain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
Hazardous weather outlook, Aug 30, 3:16 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 PM EDT Thu Aug 30 2018

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-311930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
316 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507-
508-311930-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
316 PM EDT Thu Aug 30 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Numerous showers with scattered thunderstorms this afternoon. The
severe threat is limited, with the probability of anything severe
within 25 miles of a point to be less than 15 percent. Greatest
thunderstorm coverage is expected between 300 PM and 1000 PM. Severe
threat, albeit marginal, would be from a damaging wind gust. High
rainfall rates with slow moving storms may also produce localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 4:29 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT THU AUG 30 2018

NCZ002-VAZ012-015-016-302130-
Alleghany-Grayson-Wythe-Carroll-
429 PM EDT THU AUG 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
CENTRAL WYTHE...WEST CENTRAL CARROLL AND CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...

Until 530 PM EDT.

At 429 PM EDT, radar indicated strong thunderstorms along a line
extending from Piney Creek to near Coleman Store.
Movement was northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Wytheville...
Independence...
Max Meadows...
Mouth Of Wilson...
and Fort Chiswell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3696 8104 3698 8084 3695 8081 3674 8097
      3662 8110 3653 8118 3655 8135 3657 8135
TIME...MOT...LOC 2029Z 231DEG 10KT 3657 8130 3691 8096

WP
Special weather statement, Aug 30, 4:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
431 PM EDT THU AUG 30 2018

VAZ014-018-302130-
Montgomery-Craig-
431 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT
CRAIG AND NORTH CENTRAL MONTGOMERY COUNTIES...

Until 530 PM EDT.

At 431 PM EDT, a strong thunderstorm was located over Sinking Creek,
moving northeast at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
New Castle...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 8002 3744 8005 3743 8007 3738 8016
      3738 8020 3734 8026 3733 8026 3728 8036
      3739 8045 3750 8032 3751 8030 3753 8029
      3762 8018 3760 8015 3762 8009
TIME...MOT...LOC 2031Z 231DEG 10KT 3740 8028

WP
Special weather statement, Aug 30, 4:33 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT THU AUG 30 2018

VAZ045-302100-
Campbell-
433 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAMPBELL COUNTY...

Until 500 PM EDT.

At 432 PM EDT, a strong thunderstorm was located over Evington,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Evington...
and Timberlake.

LAT...LON 3722 7931 3725 7933 3732 7928 3724 7920
TIME...MOT...LOC 2032Z 238DEG 7KT 3725 7930

DS
Special weather statement, Aug 30, 4:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT THU AUG 30 2018

VAZ035-302115-
Amherst-
442 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AMHERST COUNTY...

Until 515 PM EDT.

At 442 PM EDT, a strong thunderstorm was located over Forks Of
Buffalo, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Forks Of Buffalo...
and Lowesville.

LAT...LON 3775 7906 3773 7907 3773 7906 3772 7907
      3771 7905 3771 7904 3763 7909 3768 7919
      3778 7913
TIME...MOT...LOC 2042Z 208DEG 8KT 3768 7914

DS
Special weather statement, Aug 30, 4:52 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT THU AUG 30 2018

VAZ013-014-017-302130-
Pulaski-Floyd-Montgomery-
452 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES...

Until 530 PM EDT.

At 451 PM EDT, a strong thunderstorm was located over Allisonia,
moving northeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Allisonia...
Indian Valley...
Graysontown...
Childress...
and Copper Valley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8078 3693 8078 3709 8052 3696 8040
      3690 8061 3693 8063 3692 8065 3691 8066
      3691 8067 3690 8068 3688 8074
TIME...MOT...LOC 2051Z 233DEG 6KT 3692 8072

WP
Special weather statement, Aug 30, 4:53 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT THU AUG 30 2018

VAZ034-045-302130-
Campbell-Bedford-
453 PM EDT THU AUG 30 2018

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL CAMPBELL AND EAST CENTRAL BEDFORD COUNTIES...

Until 530 PM EDT.

At 453 PM EDT, a strong thunderstorm was located near Evington,
moving northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Evington...
Forest...
and Timberlake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3721 7935 3724 7941 3735 7931 3724 7919
TIME...MOT...LOC 2053Z 232DEG 11KT 3725 7935

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:34 PM EDTSpecial Weather StatementRNKGreenbrier, Summers56 min
Aug 30, 2:41 PM EDTAreal Flood AdvisoryRNKGreenbrier3 hr
Aug 30, 3:39 PM EDTSpecial Weather StatementRNKMercer36 min
Aug 30, 4:18 PM EDTSpecial Weather StatementRNKMonroe57 min
Aug 30, 4:39 PM EDTAreal Flood AdvisoryRNKMercer, Summers20 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.